Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2018, 3:08 PM MDT for Elbert County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 3:08 PM MDT (21:08 UTC)
- Expired
- Jul 27, 2018, 3:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:12 PM MDT | HAIL 1.25 | 7 Ne Ponderosa Park, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
758
WUUS55 KBOU 272108
SVRBOU
COC039-272145-
/O.NEW.KBOU.SV.W.0232.180727T2108Z-180727T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
308 PM MDT FRI JUL 27 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Elbert County in east central Colorado...
* Until 345 PM MDT.
* At 308 PM MDT, a severe thunderstorm was located 6 miles northeast
of Ponderosa Park, or 27 miles southeast of Denver, moving
southeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. Hail damage to
vehicles is expected.
* Locations impacted include...
Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3933 10456 3941 10463 3948 10465 3952 10462
3955 10451 3948 10442 3939 10439
TIME...MOT...LOC 2108Z 327DEG 22KT 3947 10456
HAIL...1.25IN
WIND...70MPH
$$
RJK1 follow-up statement
414
WWUS55 KBOU 272121
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
321 PM MDT FRI JUL 27 2018
COC039-272145-
/O.CON.KBOU.SV.W.0232.000000T0000Z-180727T2145Z/
Elbert CO-
321 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN ELBERT COUNTY...
At 315 PM MDT, a severe thunderstorm was located 6 miles northeast of
Ponderosa Park, or 29 miles southeast of Denver, moving southeast at
20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail. At 3:12 PM
MDT there was a report of 1 1/4 inch hail 7 miles north
east of Ponderosa park in Elbert County.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. People and animals outdoors
will be injured. Expect hail damage to roofs, siding,
windows, and vehicles.
Locations impacted include...
Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3933 10456 3941 10463 3948 10465 3952 10462
3955 10451 3948 10442 3939 10439
TIME...MOT...LOC 2115Z 309DEG 16KT 3946 10453
HAIL...1.50IN
WIND...70MPH
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:04 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 27, 3:04 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 304 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Jul 27 2018 Wave of storms that fired off over the high terrain are spreading southeastward into areas of higher CAPE and shear as expected. The activity over the far northeastern corner where dewpoints are higher continue to be the stronger ones for now, but expecting to see the storms moving off the higher terrain gain more strength as they encounter the higher moisture and warmer temperatures later this afternoon into the early evening. Tornado Watch remains in effect east of a line from Larimer County down through Elbert and Lincoln counties, where shear and CAPE will combine east of a convergence line. Further west, have left Boulder, Jefferson, Denver and Douglas counties out of the watch due to less tornadogenesis formation, but still have a chance for severe strength storms with large hail and strong damaging outflow winds. Most synoptic and mesoscale models showing activity pushing east and diminishing/exiting the area by 9pm, however some highres models showing activity continuing through midnight, with some waves continuing to push out of the NE/WY area all night. Will side more with the highres models due to the convection its picking up on far upstream, and the pattern we've been in for the last few days. A surge from the east due to outflow from thunderstorms and from a surface high pressure area over the Great Plains, areas of stratus and possible fog are expected late tonight into Saturday morning. The active pattern continues Saturday with slightly lower CAPE values and slightly lower shear values. Once any stratus burns off, expect thunderstorms to form over the high terrain again around noon then spread southeast across the plains yet again. At this point there's a chance of severe storms again over the plains, with slightly lower extremes that we would see. Large hail up around golf ball size and outflow winds gusting to 70 mph will be possible. A lower tornado threat as well, but can't completely be ruled out. .LONG TERM...(Saturday night through Friday) Issued at 300 PM MDT Fri Jul 27 2018 We may see a few more severe thunderstorms shift southeast across the plains through Saturday evening with the passing shortwave, sufficient instability, and wind shear. Large hail and damaging winds will be the primary threats, although isolated tornadoes are also possible given sufficient low level inflow and storm relative helicity. On Sunday, a cold front arrives which will bring cooler temperatures. There may be another round of severe weather depending on the instability along/ahead of the front. At this time, that severe threat would favor locations from the foothills to the nearby adjacent plains and Palmer Divide. We should see rather widespread rain coverage given the synoptic scale lift in place as seen in the Q-G fields and location of the upper level jet (actually getting into the left exit region by Sunday afternoon). That will combine with low level upslope forcing to create a high chance of measurable rain. We'll increase PoPs into the likely category across all of the plains by Sunday evening to account for this. Cooler weather will last into Monday with cool and moist shallow upslope flow. We'll be quite stable on Monday so would expect any showers/storms to be confined to the high country. Tuesday through Thursday will feature a warming trend, and the warmer temperatures will return in the forecast through the end of next week. We should see a return of monsoonal moisture toward Thursday and Friday, but the best coverage of afternoon and evening convection will likely stay in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Jul 27 2018 Wave of scattered thunderstorms are expected through about 01Z with a break, but then another round may come in after 03z. Thunderstorms will produce wind shifts and possible hail. A strong push from the east appears likely after 22Z from thunderstorms over the eastern plains. Expecting an increase in low level moisture tonight from a push from the east which should bring low clouds towards 12Z Saturday with possible IFR ceilings. These should burn off by mid-morning, then another round of thunderstorms are expected Saturday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous weather outlook, Jul 27, 11:32 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1132 AM MDT Fri Jul 27 2018 COZ030>051-281745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1132 AM MDT Fri Jul 27 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF THE FRONT RANGE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms over the far northeastern plains this morning will likely continue into the severe activity expected this afternoon, while thunderstorms should begin forming over the high terrain around noon before spreading east across the plains. Severe strength thunderstorms are then expected to track south to southeast across the plains of Colorado this afternoon and evening, likely after 2 pm. The strongest storms are expected east of a line from Cheyenne down to Limon where baseball size hail, wind gusts to 80 mph, a few tornadoes and very heavy rain will be possible with the severe thunderstorms. Further west toward the urban corridor, hail up to ping pong size, gusts up to 65 mph and brief heavy rain will be possible. The strongest storms should be dissipated or moved east into Kansas by 9pm, with some isolated showers/weak storms still possible overnight. An increase in moisture in upslope flow over the plains overnight will likely result in low clouds and patchy fog in the early morning hours, possibly affecting driving conditions in low visibilities. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms and the potential for severe weather will remain in the forecast through this weekend. The stronger storms will be capable of producing large hail, damaging winds, and isolated tornadoes. The potential for severe thunderstorms will be found from the Front Range Foothills eastward across the plains, with the peak threat of severe weather between 1 PM and 9 PM each day. On Monday, it will remain relatively cool but drier conditions will prevail. The rest of the period should get warmer and remain relatively dry, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required across northeast Colorado by 1 PM.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Jul 26, 6:43 PM MDT | Tornado Warning | BOU | Weld | 17 min |
| Jul 26, 6:50 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 40 min |
| Jul 26, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Jul 26, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 30 min |
| Jul 26, 8:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 26, 9:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 35 min |
| Jul 26, 9:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 30 min |
| Jul 26, 10:38 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 27, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 52 min |
| Jul 27, 3:26 PM MDT | Tornado Warning | BOU | Morgan, Weld | 34 min |
| Jul 27, 3:43 PM MDT | Tornado Warning | BOU | Washington | 32 min |
| Jul 27, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 25 min |
| Jul 27, 3:47 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 43 min |
| Jul 27, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 41 min |
| Jul 27, 4:10 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 35 min |
| Jul 27, 4:28 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jul 27, 4:35 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jul 27, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 33 min |
| Jul 27, 4:57 PM MDT | Tornado Warning | BOU | Lincoln | 19 min |
| Jul 27, 5:09 PM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jul 27, 5:29 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Jul 27, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.